Notifications

'Dangerous' opioid carfentanil detected for first time in Thunder Bay, Ont.

The Thunder Bay District Health Unit said Friday the "dangerous" opioid, carfentanil, has been detected for the first time in the northwestern Ontario city after a laboratory report confirmed a urine sample from a local resident had tested positive for the drug.

Thunder Bay District Health Unit urges people who may use drugs to get free naloxone kit for possible overdose

Health officials in Thunder Bay, Ont., say carfentanil is a toxic opioid, which is more potent than fentanyl. (CBC)

The "dangerous" opioid, carfentanil, has been detected for the first time in Thunder Bay.

The Thunder Bay District Health Unit advised the public Friday that carfentanil could be present in street drugs in the northwestern Ontario city after a laboratory report confirmed a urine sample from a local resident had tested positive for the drug.

"Carfentanil is a toxic opioid that is more potent than fentanyl and is sometimes mixed into street drugs," said Dr. Emily Groot, the asssociate medical officer at the health unit.

"Street drugs contaminated with carfentanil have been detected with increasing frequency in Canada, and this is the first confirmation we have of it in Thunder Bay," she stated.

Dr. Emily Groot, associate medical officer with the Thunder Bay District Health Unit, says street drugs contaminated with carfentanil have been detected with increasing frequency in Canada, and this is the first confirmation we have of it in Thunder Bay." (Thunder Bay District Health Unit)

The health unit said signs of carfentanil and opioid toxicity include:

  • impaired breathing 
  • loss of consciousness
  • inability to talk 
  • blue fingernails or lips 
  • loud snoring or gurgling.

The unit advised that people who use drugs can reduce the risk of harm from carfentanil and other opioids by:

  • using drugs in the presence of others, or arranging for someone to check in on them 
  • trying a small amount before using their usual amount 
  • calling 911 if someone develops signs of opioid toxicity
  • carrying naloxone a free medication that reverses toxicity due to any kind of opioid.

"If you or someone you know uses drugs, we strongly encourage you to access a free naloxone kit and the training on how to use it," Cynthia Olsen, the drug strategy coordinator in Thunder Bay, said in the release.

"The majority of opioid overdoses are unintentional, and calling 911 and using your naloxone kit can save a life."

More information on naloxone kits, can be found here.